Hi, just looking for help from fellow lupus sufferers!! I was diagnosed with Lupus 15 years ago and have always been very fatigued and a little achy. Through this time my Consultant has suggested I take hydroxychloroquine but, I have always refused it as I don't like taking medication. I especially am very scared because of the retina damage that they could cause.

The last 6 months I have been having worsening flares and am now feeling very very tired!! Has hydroxychloroquine helped anyone else with this dreadful fatigue? Really not sure if I should try it!! Any advice would be much appreciated.

Thank you.

8 Replies

  • I was Dx with lupus about 17 years ago and have been on and off plaquenil the entire time. I also have urticarial vasculitus, sjogerns and recently my rheumy suspects ra. The plaquenil has helped with my sun sensitivity, fatigue and rashes. I get 2-3 eye exams a year and the time they suspected build up I was taken off it for 1 1/2 years or so until it cleared up. Regular exams are vital if you take it. I also take methotrexate and prednisone.

  • Welcome to LUpus Patients Understanding & Support (LUPUS) at HealthUnlocked.

    A long term study (7 years) at St Thomas' Hospital followed patients taking hydroxychloroquine which showed that patients did not suffer any damage to the retina. The advice is to see an ophthalmologist annually, to ensure the efficacy of the medication. It is a central medication in the treatment of SLE and is considered to be safe.

    When taking hydroxychloroquine, the advice is to start with ONE tablet to begin with and then increase if necessary. On some occasions, according to Professor Graham RV Hughes, formerly Consultant Rheumatologist at the Lupus Clinic, St Thomas Hospital, London, in SOME patients it can affect the muscle of the eye causing blurred vision. This can seem scary, but it is easily addressed. Stop taking hydroxychloroquine and start with only 1 tablet (200mgs) a day and then increase. When this happens,patients do not report a problem.

    I have been taking hydroxychloroquine for many, many years without any problem. All medications may have side-effects and it is up to the individual to decide what they wish to do. I can say that hydroxychloroquine is a safe drug. Hopefully, you see a lupus specialist because not all rheumatologists are expert in SLE, many have never seen or treated a patient with lupus.

    We also have another website called the LuPUS Message Board where you can also post questions and talk to other people. Registration is FREE and we offer free information and free online psychological support. We specialise in psychological support with our own counsellor/psychotherapist available.

    By becoming a Member, you will have access to the private forums and because they are private, only Members have access and even bots and search engines are forbidden.

    When you register, please use the following format for entering your date of birth: nn-nn-nnnn where n=number. Please use the "-" separator and not "/".

    Finally, please go to: lupus-support.org/LuPUSMB and Sign Up.

    I look forward to talking with you more!

    Sometimes we need to talk to people who understand and who are not family or friends.

    With good wishes!


    Disclaimer: No attempt is made to diagnose or to make any medical judgement. You are advised to seek the advice from your own physician. LUpus Patients Understanding & Support (LUPUS) is not a substitute for your own doctor.

  • Thank you for your reply. I am so very tired and really struggling at the moment but read so many awful stories on the internet about people experiencing eye damage it really scares me. I will sign up with lupus support. Many tha

  • The internet can be a wonderful source of information. However, there are no internet regulations that determine whether a website is trustworthy. HU is associated with NHS Choices.

    When I started LUpus Patients Understanding & Support (LUPUS) some 16 years ago, I was very aware of horror stories which generate anxiety among its readers. Every so often, there is the artificial sweetener story that it causes SLE, MS, cancer! It is false; there is no scientific evidence but these stories will appear every so often.

    All the articles published come from verifiable sources which are properly sourced and referenced,including URLs for the reader to verify. I also belong to a voluntary organisation: HonCODE which sets out ethical practices for "medical" websites.

    If you need any help with your registration, you can email me here: roz [at] [lupus-support] [dot] [org] [dot] [uk]

    Just follow the advice on date format above.

    With good wishes,


  • I have Lupus and Sjogrens - been on Hydroxychloroquine 3 months and after a few weeks the benefit was enormous- the advice below from Lupus Support Admin is sound - I have my eye check in Jan and another booked 6 months after. Try it !

  • So pleased to hear that it has helped you Cas. Unfortunately for me the evidence I read about it helping fatigue is very limited so I do not feel the risk to eyes is for me!! Not sure if this is the right decision but I have been thinking about this for so long now I had to decide one way or another! Stay well and thank you for your reply.

  • Hey, I've been on it for 7 years without bother, I recently got my eyes tested all they do is put drops in you're eyes make the pupils go massive shine a light in and check also sometimes they photograph the back of you're eye, sometimes good get you're eyes check you're self at the opticians tell them what you're on they can look out for the signs it's free on the NHS. I haven't found it's helped with the tiredness I think not much does just have to find a balance for you're self know what you can and can't do, I believe it's the lesser of the drugs... and In my opinion if you don't take some form of drugs or help you might get worse, it's a 50/50 get better with few side effects and you're body being half normal, or get worse and worse. I have arthritis as well I couldn't even get up the stairs before finding out. Drugs do help, just look after you're self. Also if it doesn't agree with you, you can stop it 😊

  • Thank you Jess. I only would want to go on hydroxychlroquine for my lupus fatigue. I can put up with the aches and pains because I am lucky they are not too bad. Perhaps I need to read up more on diet for the fatigue if hydroxychloroquine does not help! Hope you feel better soon too.